| Model Number |
1DLMC03 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Fistula (1862); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
04/14/2000
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
Event or Problem Description
It was reported to gore that the patient underwent multiple open incisional hernia repairs on (b)(6) 1999 and (b)(6) 2001 whereby a gore-tex® soft tissue patch and gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2000 and (b)(6) 2016, additional procedures occurred whereby the gore devices were explanted.It was reported the patient alleges the following injuries: removal of previous gore mesh, removal of small bowel fistula, resection of small bowel due to fistula, recurrent ventral incisional hernia defect repaired with placement of new mesh, abdominal wound drainage, severe pain, debridement of non-healing open wound.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.Added attachment for h10/11 continuation for report # 2017233-2020-01202.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant #1 preoperative complaints: on (b)(6) 1999: (b)(6), md.Indications: ¿mrs.(b)(6) had several ventral incisional hernia repairs in the past.She has morbid obesity and she states for the past two months she has been having pain just above the umbilicus and she has some nausea, and no vomiting, and no symptoms suggestive of strangulation.She had a ct scan of which showed a ventral incisional hernia above the umbilicus with the loop of small bowel caught in the sac.Repair was discussed with the patient.She understood and agreed.I also explained to her that she is probably going to need surgery for gastric stapling in the future to decrease her morbid obesity.¿ implant #1 procedure: repair recurrent ventral incisional hernia using gore-tex mesh and lysis of adhesions.Implant: gore-tex® soft tissue patch [1410015010 / p13344-039].Implant #1 date: on (b)(6) 1999 (hospitalization dates unknown).On (b)(6) 1999: (b)(6), md.Operative report.Assistant: (b)(6), md.Preoperative and postoperative diagnosis: recurrent ventral incisional hernia.Procedure: ¿under satisfactory general endotracheal anesthesia with the patient in the supine position, the skin over the entire abdomen was prepped with betadine scrub solution and sterile drapes were then applied.An elliptical incision of the old scar over the distal third of the previous scar was then carried out through skin and subcutaneously and bleeders were clamped and cauterized.It was evident that the patient had a hernial sac of which was coming out of the lower part of the end of an old prolene mesh which had come off from the fascial side.This hernial sac was then dissected off down to the opening of the fascia and the mesh and the sac was opened, and it contained a loop of small bowel which was then freed up from the sac without difficulty.Some of the mesh was removed; the one attached to the fascia, and there was a defect of approximately 8 by 6 cm in diameter.There was no other loops of bowel caught in the area.The omentum was then freed up from the anterior abdominal wall so that we could cover the bowels well to prevent contact between the bowel and mesh itself.A gore-tex mesh was then fashioned and measuring about at least 10 by 8 cm and was then sutured to the edges of the fascial defect and the defect on the old prolene mesh, choosing a good reinforcement of the posterior abdominal wall.The fascia was closed partially on top of the gore-tex mesh using a running suture of about #0 novofil.Hemostasis was achieved and excellent.The subcutaneous tissues was [sic] then closed with interrupted sutures of #3-0 dexon and decided not to use any drains.The skin was then closed with surgical staples.A compressive dry sterile dressing was applied.The patient tolerated the procedure well and was sent to the recovery room in satisfactory condition.¿ on (b)(6) 1999: (b)(6) center.Implant sticker.¿gore-tex soft tissue patch¿.Item#: 1410015010.Lot#: p13344-039.On (b)(6) 2099: (b)(6), md.Pathology report.Diagnosis: soft tissue, abdominal wall, herniorrhaphy: dense fibrovascular connective tissue and fibroadipose tissue, with suture granuloma (clinically, recurrent ventral hernia).Tissue source: abdominal wall.Gross description: ¿received in formalin labelled ¿abdominal wall¿ is a mottled white pink to tan yellow focally cauterized rubbery tissue ranging from 1.8 x 1.6 x 0.6 cm to 6.5 x 2.0 x 1.2 cm.Several of the tissues display blue synthetic suture material.Representative sections are submitted labelled 1 and 2.¿ relevant medical information: on (b)(6) 2000: (b)(6), md.Operative report.Preoperative and postoperative diagnosis: morbid obesity.Vertical banded gastroplasty.Implant: trelex natural mesh.Indications: ¿the patient is a 41 year old female with a history of morbid obesity whose past surgical history included exploratory laparotomy and open cholecystectomy.The patient's history also included recurrent ventral hernias which have been repaired multiple times with mesh.As the patient's status is currently, she has a large ventral defect which shows no signs of incarceration.In addition, the patient has a single draining sinus presumably from colonized mesh which still remains in place and the patient drains constant amounts of seropurulent material from a small opening in her anterior abdominal wall.She is followed by dr.(b)(6) for these multiple hernias.At this point, the patient's weight / height ratio bmi is 40 and despite multiple attempts at lifestyle changes and dieting, the patient has had no luck at weight loss.The patient understands the risks of the procedure and the fact that the entire procedure may not be completed secondary to the size of her ventral hernia and possible involvement of small bowel.No attempt will be made at ventral hernia repair or resection of any mesh.¿ findings: ¿this 41 year old morbidly obese female with a history of several ventral hernia repairs after open cholecystectomy underwent a vertical banded gastroplasty.The bypass portion of the procedure could not be completed secondary to the adherence of her small bowel within her abdomen with adhesions and possible involvement in a massive ventral hernia.As discussed with the patient preoperatively, the risk of repair of this hernia with infected mesh was too great to justify continuing the bypass procedure in this case.¿ procedure: ¿with the patient lying supine and adequate general endotracheal anesthesia administered, the patient's abdomen was prepped and draped in the usual sterile fashion.The massive defect in the patient's ventral hernia was appreciated preoperatively and a left subcostal incision was made measuring approximately 15 cm long in the patient's left upper quadrant.This was carried down to the soft tissue and the anterior and posterior sheaths of the rectus muscle and the peritoneal cavity was entered without injury to underlying structures.It became quite obvious with the lysis of several adhesions that the stomach was indeed reachable and the gastric portion of the procedure could be undertaken.However, it was noted due to massive adhesions and bowel within this large ventral defect that only approximately 70 cm of small bowel could be reached and worked on.As discussed with the patient preoperatively, the intraoperative decision was made not to try to reduce or repair any of this hernia given the fact that there was mesh with some portions of infected mesh present.For this reason, the intraoperative decision to only do the vertical banded gastroplasty without the bypass was made.The stomach was mobilized along the lesser curvature and also the gastroesophageal junction isolated and surrounded with the penrose drain.Along the lesser curvature of the stomach, approximately 10 cm from the gastroesophageal junction, an eea stapler was passed through the anterior wall exiting the posterior wall of the stomach and was fired creating an approximately 2 cm diameter hole directly in the stomach.The lesser sac was freed of all adhesions and serial gia staplers were used to transect from the point of this circular opening to the lateral edge of the gastroesophageal junction.An esophageal stent was in place to assure an adequate pouch was created.The staple lines of the gia were then oversewn with interrupted and running silk sutures.A prolene mesh band was then created at the distal end of the pouch and sutured loosely around the distal end.The abdomen was thoroughly irrigated.Good hemostasis was noted.The abdomen was then closed in multiple layers with a layer of running vicryl suture in the posterior sheath, anterior sheath, scarpa's and interrupted vicryl sutures in the dermal layer.The skin was then closed with staples and a dry, sterile dressing applied.The patient tolerated the procedure well and was the extubated and stable to the post anesthesia care unit.¿ explant #1 preoperative complaints: on (b)(6) 2000: (b)(6), md.Indications: ¿this patient has had multiple ventral hernias in the past and she is massively obese.She recently underwent a gastroplasty because of her inability to lose weight and the fact that she has a recurrent hernia due to increased obesity.Postoperatively after the gastroplasty, she developed a wound infection which was opened and drained by dr.(b)(6) and she also developed a fistula of the mid portion of the wound of the previous hernia which had been present off and on before.The impression was that she had a small bowel fistula and she is now admitted because of increased pain and increased drainage from the mid portion of the wound on the mid line.¿ explant #1 procedure: repair of massive ventral incisional hernia with repair of small bowel fistula by doing enteroenterostomy and application of dexon mesh over the repaired hernia.Explant gore-tex.Explant #1 date: on (b)(6) 2000 (hospitalization dates unknown).On (b)(6) 2000: (b)(6), md.Operative report.Preoperative and postoperative diagnosis: large ventral incisional hernia and small bowel fistula.Anesthesia: general.Procedure: ¿under satisfactory general endotracheal anesthesia and with the patient in the supine position, the skin of the entire abdomen was prepped with betadine scrub and solution.Sterile drapes were then applied and an incision was then made around the old surgical scar and on that included the part where there was a fistula on the mid portion of the mid line upper abdomen and around the umbilicus.The incision was then deepened through skin and subcutaneous tissue.It was evident that the patient had a big collection of fluid on the left side of the old scar which was consistent with small bowel contents and a specimen of that was taken for culture and sensitivity.We then proceeded by resecting the entire scar and sending it out to pathology.The patient had a very large ventral incisional hernia which contained the old prolene mesh, as well as a gore-tex mesh and all the old mesh of prolene, as well as the gore-tex mesh was removed and sent to pathology.Associated with this scar were the borders of the fascia which also contained small segment of the small bowel which was deeply adherent to the scar with the small bowel fistula.I had to resect a part of the small bowel which was the cause of her small bowel fistula.With this done, then the borders of the fascia were refreshed and until completely normal tissue and all the scar tissue, as well as the mesh had been removed and sent to pathology.With this done, the abdominal cavity was thoroughly irrigated with saline and dried and examination of the entire cavity revealed to be normal.I could not find any definite stones in the gallbladder.There were adhesions in the left upper quadrant from the previous gastroplasty and i did not enter in that area.There was no evidence of intraabdominal abscess and the entire small bowel was run from the ligament of treitz all the way down to the ileocecal valve revealing only this defect of the small bowel which was the area which was causing the small bowel fistula.At this stage, i decided to repair this small bowel fistula by bringing the two loops of the proximal distal end of the bowel around the area of the defect on the anterior wall of the bowel and i did insert a gia through these two openings in the proximal and distal ends of the bowel and side-to-side (proximal end) functional end-to-end anastomosis was then carried out.The gia stapler was applied and fired and the opening of the bowel was then closed using ta-55 achieving excellent lumen of the bowel and with a good blood supply and no evidence of any tension.With this done, the abdominal cavity was thoroughly irrigated with saline and dried and to have a completely clean return.The fascial defect measured about 15 x 10 cm.At this stage i felt that since there was a small bowel fistula that i would not use nonabsorbable mesh to close the fascial defect because i was afraid that this would be contaminated with the small bowel contents and it could cause persistent infection on the wound and also could in the future cause recurrent hernia due to infection.So i felt that at best, even though there would be some small amount of tension on the wound, was to close the wound in one layer using a running suture of #2 ethilon bringing the anterior and posterior fascia, as well as peritoneum.This was done in short runs of continuous suture with #2 nylon and achieving, although there was a little bit of tension, a good closure of the fascia defect and the entire wound.I have to add that there were multiple other defects on the midline on the upper part of the incision.I was pretty satisfied with the closure and on top of that then i did put a piece of dexon mesh reinforcing this which is an absorbable mesh and this was then sutured over the fascia using a running suture of #2-0 prolene achieving a good reinforcement of the fascial closure.The subcutaneous was then closed with interrupted sutures of #3-0 dexon.The skin was closed with surgical staples.I did put a jackson-pratt drain in the wound and brought it out through a separate stab wound in the lower part of the abdomen.This jackson-pratt drain was sutured in place with a #4-0 nylon.A compressive dry, sterile dressing was applied.The patient tolerated the procedure well.I have to add that there were no other abnormalities in the small bowel besides the one in the area that was causing the fistula and the entire large bowel was inspected from the cecum all the way down to the rectosigmoid and that did not show evidence of a mass and no evidence of diverticulitis, but a few diverticula and palpation of the uterus and the ovaries did not reveal any evidence of a mass.They were of normal size.The patient tolerated the procedure well and was sent to the recovery room in satisfactory condition.¿ on (b)(6) 2000: (b)(6), md.Pathology report.Tissue source: hernia sac segment of small bowel.Diagnosis: labeled ¿hernia sac and segment of small bowel¿.Hemorrhagic mucosal necrosis, small intestine with adhesion to fascia and skin at site of hernia repair.Note: segment of small bowel appears to be adherent to fascia as well as fibroadipose tissue and skin at the site of mesh placement and dermal scar.Appearances are consistent with an enterocutaneous fistula, status post previous repair of abdominal hernia.Gross description: labelled "hernia sac, segment of small bowel".¿received in formalin is an 18.0 x 4.0 cm ellipse of tan hairless skin with two stellate shaped retracted scars measuring 2.0 cm each.The skin ellipse is attached to a 25.0 x 19.0 cm fibrous and membranous tissue ranging in thickness from 1.3 x 0.3 cm.Multiple attached unremarkable fatty lobules are also identified.The fibromembranous tissue is intermixed with a mesh with multiple surgical stitches embedded into dense fibrous tissue.Six additional pieces of fibrous tissue with surgical stitches intermixed with pieces of mesh are also received, averaging in size from 4.0 x 2.5 x 0.4 cm, to 13.0 x 4.5 x 0.5 cm.A 1.1 cm long x 2.6 cm in diameter donut shaped segment of bowel is also identified.The mucosal surface is tan and edematous without distinct lesions.The wall measures 0.3 cm and reveals an unremarkable muscularis propria with surrounding hemorrhagic soft tissues.Representative sections are submitted as follows: 1 - segment of bowel, two pieces.2 - skin with scar, one section.3 - fibromembranous tissue, two pieces.4 - fibromembranous tissue, two pieces.¿ implant #2, #3, #4 preoperative complaints: no information.Implant #2, #3, #4 procedure: laparoscopic lysis of adhesions and incisional hernia repair with gore-tex mesh.Implant: gore® dualmesh® biomaterial x 3 [1dlmc07 / 00668394, 20x30cm; 1dlmc07 / 00604719, 20x30cm; 1dlmc03 / 00670141, 10x15cm].Implant #2, #3, #4 date: on (b)(6) 2001 (hospitalization dates unknown).On (b)(6) 2001: [dictation date: on (b)(6) 2001]: (b)(6), md.Operative report.Assistant: (b)(6), md.Preoperative diagnosis: recurrent incisional hernia.Postoperative diagnosis: multiple recurrent incisional hernias.Anesthesia: general.Procedure: ¿the patient was brought to the operating room and placed in the supine position and after the administration of general endotracheal anesthesia, the abdomen was prepped and draped in sterile fashion.A steri-drape was used for this and the patient received prophylactic antibiotics.Venodyne boots were placed and a foley catheter and an orogastric tube were inserted.The peritoneal cavity was accessed using an open technique.The abdomen was insufflated to 12 mmhg with c02.Additional working ports were placed and there was noted to be numerous, dense adhesions between the liver and the abdominal wall, as well as between the bowel and omentum and abdominal wall.This was a painstaking lysis of adhesions.It took a considerable amount of time and was very difficult.Despite this, this was safely performed with meticulous surgical technique.We used minimal cautery for this portion of the operation.Once we exposed the abdominal wall, there was a 2 x 2 cm periumbilical defect and a 17 x 17 cm defect just to the left of the midline at the costal margin.In order to completely cover the defect, as well as the entire midline incision, we placed a 20 x 30 mesh transversely up under the left costal margin and a 20 x 30 mesh placed longitudinally to cover the periumbilical defect in the entire old incision.The left lower portion of the 17 x 17 cm defect was close so we added an additional 10 x 15 cm patch to secure this corner.The combination of meshes were secured with 11 full thickness cv2 gore-tex sutures and tacks around the periphery.The mesh extended up to the xiphoid process and clearly above the left costal margin giving us adequate overlap around all aspects of the defects and covering completely the old incisions.The ports were all removed and the c02 was allowed to escape.The skin was closed in a standard fashion with subcuticular monocryl and steri-strips.The patient tolerated the procedure well and there were no complications.Estimated blood loss was minimal.She was transferred to the recovery room in good condition.¿ on (b)(6) 2001: (b)(6) center.Implant stickers.1.¿gore-tex dualmesh biomaterial.¿ item#: 1dlmc07.Lot#: 00668394.2.¿gore-tex dualmesh biomaterial.¿ item#: 1dlmc07.Lot#: 00604719.3.¿gore-tex dualmesh biomaterial.¿ item#: 1dlmc03.Lot#: 00670141.Relevant medical information: on (b)(6) 2002: (b)(6), md.Operative report.Preoperative and postoperative diagnosis: perirectal and ischiorectal abscess.Infected sebaceous cyst of the face.Procedure: incision and drainage of ischiorectal abscess.Excision of infected sebaceous cyst of the face, 1-2 cm.Rigid sigmoidoscopy.Findings: ¿the patient had an extensive abscess that extended along the left side of the rectum and under the levators.It went around the midline posteriorly, and anteriorly it went to the cooper's ligament and pubis.Laterally it extended into the gluteus.It had very foul smelling odor.Surprisingly, the tissues of the cavity did not show any necrosis.Rigid sigmoidoscopy up to 20 cm did not show any obvious cancer.I did see some diverticula, but i did not see any inflammation.¿ on (b)(6) 2002: (b)(6), md.Operative report.Preoperative and postoperative diagnosis: extensive perirectal abscess.Procedure: dressing changes under anesthesia.Findings: ¿there was still purulent fluid deep in the cavity of the abscess, one extending below the levators and around the area of the cooper's ligament and pubis.The tissues were actually fairly viable except for the most superficial part that showed some superficial black necrosis of the connective tissue.There was no obvious fistula connecting with the rectum.¿ on (b)(6) 2011: (b)(6), md.Operative report.Assistant: (b)(6), md.Preoperative and postoperative diagnosis: infrarenal abdominal aortic aneurysm.Procedure: endovascular aneurysm repair with gore excluder c3 graft.Cut-downs were performed on both groins.On (b)(6) 2011: (b)(6), md.Implant record.Excluder.Implant site: aorta.Excluder.Implant site: right common iliac artery.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Based on manufacture date of device, product tracking unavailable.Review of the sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.